In this post, I link to and excerpt from The Tox and the Hound, Tox and Hound – Fellow Friday – Methylene Blue Infusions. June 22, 2018.
All that follows is from the above resource.
A 2012 report out of Oregon serves as one of many examples reminding us that some serious cases of methemoglobinemia require more than a single injection of methylene blue in the ED or ICU. I thought this might be a good opportunity to describe our approach to this problem.
This Feb 10, 2012 issue of MMWR describes two men who drank what they believed to be 2C-E, a.k.a. 4-ethyl-2,5-dimethoxyphenethylamine.
As an aside, whenever we see phenylalkylamines with oxygen or halogen substitutions on the benzene ring, there commonly, but not always, is an increase in serotonergic and, thus, illusionogenic/hallucinogenic activity. And this may explain such actions by 2C-E, as well.
But these men did not experience pleasurable illusions or hallucinations and, instead, developed serious methemoglobinemia along with hemolytic anemia as a result of the ingested product containing aniline. Although the MMWR mistakenly reports methemoglobin fractions (percents) as concentrations (expanded upon, below), I want to focus on how we treat recurrent methemoglobinemia at our center, in Phoenix.
But first of all, what is commonly meant by methemoglobinemia that is recurrent? This is most commonly used to describe clinical situations in which a single dose of methylene blue produces only a transient and sometimes incomplete effect, with methemoglobin fractions never falling to near zero, and/or rebounding back up into a range of concern. Remember that methemoglobin “levels” are most commonly reported as fractions of total hemoglobin concentration, and we normally walk around with <2% methemoglobin. So, if my total hemoglobin concentration is 15 g/dL, then, for example, at 10% methemoglobinemia I would have 1.5 g/dL methemoglobin and, presumably, about 13.5 g/dL oxyhemoglobin in arterial blood at sea level (minus some endogenously-produced carboxyhemoglobin). Methemoglobin fractions in non-anemic patients first produce noticeable cyanosis around 10% because of methemoglobin’s dark color. A V/Q mismatch, hypoventilation, shunting, higher altitude, etc., will also cause a rise in deoxyhemoglobin and fall in oxyhemoglobin concentration, for a given methemoglobin fraction, of course.
We see methemoglobinemia regularly on our service, and the most common etiology in older children and adults is topical benzocaine. In all but a couple instances that I recall, when treating benzocaine-induced methemoglobinemia, a single IV injection of methylene blue at 2 mg/Kg (0.2 cc of 1% methylene blue OR 0.4 cc of 0.5% methylene blue per Kg body weight) has resulted in normalization of methemoglobin fractions within 15 to 30 minutes without significant rebound, though we regularly watch for such for a few hours.
On the other hand, we also see cases of methemoglobinemia from other causes in which methemoglobin fractions only transiently decline and then rebound following a dose of methylene blue. Our differential diagnosis of a partial or poor response to methylene blue comprises:
- unrecognized G-6-PD deficiency.
- coexistent sulfhemoglobinemia, which commonly occurs with methemoglobinemia.
- the patient is blue for another reason (e.g., blue dye on the skin from new jeans/towels – I’ve seen this twice).
- NADPH methemoglobin reductase deficiency.
- blue from too much methylene blue (usually acute doses significantly > 7 mg/Kg).
- ingestion or exposure to a large dose of an etiologic agent or to a very strong oxidant with a long half-life.
It is the latter situation (#6) I will address here. Whenever we see methemoglobinemia that improves, but keeps bouncing back, three agents most commonly come to mind: aniline, nitrobenzene, and dapsone. In this recently reported case, aniline was responsible. This is not to say these are the only three possible etiologies, but these are the three we see most commonly that produce this scenario. One of my former fellows, George Braitberg, was also faced with this dilemma in a patient exposed to copper glycine, a veterinary product.
For further details please see the article.